Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Homology and some homotopy decompositions
for the James filtration on spheres

Author: Paul Selick
Journal: Trans. Amer. Math. Soc. 348 (1996), 3549-3572
MSC (1991): Primary 55P99, 55P10
MathSciNet review: 1348157
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The filtrations on the James construction on spheres, $ J_{k}\left (S^{2n}\right )$, have played a major role in the study of the double suspension $S^{2n-1}\to \Omega ^2 S^{2n+1}$ and have been used to get information about the homotopy groups of spheres and Moore spaces and to construct product decompositions of related spaces. In this paper we calculate $ H_*\left ( \Omega J_{k}\left (S^{2n}\right ); {\mathbb {Z}}/p{\mathbb {Z}}\right )$ for odd primes $p$. When $k$ has the form $p^t-1$, the result is well known, but these are exceptional cases in which the homology has polynomial growth. We find that in general the homology has exponential growth and in some cases also has higher $p$-torsion. The calculations are applied to construct a $p$-local product decomposition of $ \Omega J_{k}\left (S^{2n}\right )$ for $k<p^2-p$ which demonstrates a mod $p$ homotopy exponent in these cases.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 55P99, 55P10

Retrieve articles in all journals with MSC (1991): 55P99, 55P10

Additional Information

Paul Selick
Affiliation: Department of Mathematics, University of Toronto, Toronto, Ontario, Canada M5S 1A1

Received by editor(s): July 21, 1994
Additional Notes: Research partially supported by a grant from NSERC
Article copyright: © Copyright 1996 American Mathematical Society